Alert archive / Kansas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 271, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 14, 2013, 3:31 PM CDT for Morton County, Stevens County, Kansas. It was in force for 44 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2013, 3:31 PM CDT (20:31 UTC)
- Expired
- Aug 14, 2013, 4:15 PM CDT
- In force
- 44 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 2.5 in
- Wind
- 70.0 mph
Counties Morton County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 180 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 3:45 PM CDT | TSTM WND GST 65 | 6 Nne Elkhart, KS | WINDS WERE ESTIMATED TO BE 60 TO 70 MPH. |
| Aug 14, 3:49 PM CDT | TSTM WND GST 63 | Elkhart, KS | |
| Aug 14, 4:00 PM CDT | TSTM WND GST 70 | 6 Nne Elkhart, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.5 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 981 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
282
WUUS53 KDDC 142031
SVRDDC
KSC129-189-142115-
/O.NEW.KDDC.SV.W.0271.130814T2031Z-130814T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
331 PM CDT WED AUG 14 2013
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MORTON COUNTY IN SOUTHWEST KANSAS...
SOUTHWESTERN STEVENS COUNTY IN SOUTHWEST KANSAS...
* UNTIL 415 PM CDT
* AT 327 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES WEST OF
RICHFIELD...AND MOVING SOUTHEAST AT 30 MPH.
HAZARD...TENNIS BALL SIZE HAIL AND 70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
MOBILE HOMES...ROOFS AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
RICHFIELD...WILBURTON...ROLLA...ELKHART AND FETERITA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 3733 10204 3734 10171 3699 10128 3699 10203
3700 10205
TIME...MOT...LOC 2031Z 331DEG 24KT 3725 10187
TORNADO...POSSIBLE
HAIL...2.50IN
WIND...70MPH
$$
182 follow-up statements
978
WWUS53 KDDC 142049
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
349 PM CDT WED AUG 14 2013
KSC129-189-142115-
/O.CON.KDDC.SV.W.0271.000000T0000Z-130814T2115Z/
STEVENS KS-MORTON KS-
349 PM CDT WED AUG 14 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR MORTON AND
SOUTHWESTERN STEVENS COUNTIES UNTIL 415 PM CDT...
AT 344 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF WILBURTON...AND MOVING SOUTH AT 25 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
MOBILE HOMES...ROOFS AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
ROLLA...WILBURTON...FETERITA AND ELKHART.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 3733 10204 3734 10171 3699 10128 3699 10203
3700 10205
TIME...MOT...LOC 2049Z 339DEG 21KT 3710 10185
TORNADO...POSSIBLE
HAIL...1.75IN
WIND...70MPH
$$
18250
WWUS53 KDDC 142107
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
407 PM CDT WED AUG 14 2013
KSC129-189-142117-
/O.EXP.KDDC.SV.W.0271.000000T0000Z-130814T2115Z/
STEVENS KS-MORTON KS-
407 PM CDT WED AUG 14 2013
...THE SEVERE THUNDERSTORM WARNING FOR MORTON AND SOUTHWESTERN
STEVENS COUNTIES WILL EXPIRE AT 415 PM CDT/315 PM MDT/...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA. HOWEVER...SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH
THIS THUNDERSTORM.
LAT...LON 3733 10204 3734 10171 3699 10128 3699 10203
3700 10205
TIME...MOT...LOC 2107Z 339DEG 21KT 3700 10185
$$
KRUSEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:38 PM CDT, 53 minutes earlier.
Area forecast discussion, Aug 14, 2:38 PM CDT, 53 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DODGE CITY KS 238 PM CDT Wed Aug 14 2013 ...Updated for Short Term... .SHORT TERM...(This evening through Thursday) ISSUED AT 235 PM CDT WED AUG 14 2013 The main forecast challenges are chances for thunderstorms into Thursday. Upper level northwesterly flow continues into Thursday with a strong upper jet around 90kt over western Kansas this evening. Also around 30kt are forecast at mid levels along with moderate instability especially late this afternoon into early evening over far southwest Kansas. Some storms could become severe with hail from quarter to perhaps half dollar size into early evening. Another area of thunderstorms is then expected later this evening to move into the rest of southwest and south central Kansas. Some of these could be severe, but not expecting a widespread severe event. Most of the models show the areas of thunderstorms to gradually move east and weaken after midnight from west to east. Precipitable water values are forecast around 1.25 to 1.50 inches, so some storms will have very heavy rainfall. The storms should be moving around 20 mph so not expecting flash flooding. For Thursday, a stronger upper level shortwave trough is forecast to round the upper ridge over the western United States and move across western Kansas in the afternoon. Will continue with fairly high chances for thunderstorms in the afternoon. Moderate instability will be in place with around 40kt at mid levels. With good shear and instability could have some severe thunderstorms with large hail larger than golf size and damaging winds. Precipitable water values are forecast around 1.50 inches, so some could also be very heavy rainfall producers. Again not expecting widespread flash flooding with the fast moving storms around 30 mph. Expect light southeast winds tonight with overnight lows in the low to mid 60s. Daytime highs on Thursday will be a bit warmer with mid to upper 80s forecast, and around 90 in far southwest Kansas. .LONG TERM...(Thursday night through Wednesday) ISSUED AT 200 PM CDT WED AUG 14 2013 Medium range models indicate an amplified upper level ridge of high pressure across the Intermountain West to begin the period Thursday night. Meanwhile, an upper level shortwave trough is projected to dive southeast across the central plains of Nebraska and Kansas Thursday night bringing showers and thunderstorms to central and portions of western Kansas through early Friday morning. As the upper level disturbance moves across the region, surface high pressure across the Upper Midwest will continue to help influence a southeasterly upslope flow across western Kansas. This will help retain deep low level moisture across the region with surface dewpoints well up into the 60s(F) to near 70F across much of the area. Although the strength of the flow aloft will be modest at best with the jet pushed to our south, NAM/GFS model soundings show steep mid level lapse rates and increased instability with CAPE values in excess of 2000 to 2500 J/KG. This will be enough to support thunderstorm development across central Kansas and eastern portions of western Kansas where low level forcing is expected to be more favorable. Drier conditions are expected over the weekend as the upper level ridge begins to shift eastward. Near normal temperatures are expected Friday as upper level ridging builds across the Intermountain West. Little changes are expected to the overall air mass across the western high plains from Thursday with H85 temperatures ranging from the upper teens(C) across central Kansas to the mid 20s(C) near the Colorado border. Look for highs up into the 80s(F) Friday afternoon with near 90F possible in far southwest Kansas. A gradual warming trend is likely through the weekend as the low level southeasterly flow persists across western Kansas drawing slightly warmer air northward. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) ISSUED AT 1227 PM CDT WED AUG 14 2013 Northwesterly upper level flow will continue into Thursday. A few thunderstorms may develop later tonight but not enough confidence to add to taf forecast at this time. Expect VFR conditions to continue with light south to southeast winds of 5-10kt. && .PRELIMINARY POINT TEMPS/POPS... DDC 62 86 63 84 / 40 50 60 20 GCK 62 87 63 84 / 40 50 30 20 EHA 62 90 62 89 / 30 50 30 10 LBL 63 89 63 88 / 30 50 40 20 HYS 61 84 62 84 / 40 60 60 20 P28 63 86 65 84 / 30 60 60 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...KRUSE LONG TERM...JJOHNSON AVIATION...KRUSE
Hazardous weather outlook, Aug 14, 5:10 AM CDT, 10 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 510 AM CDT WED AUG 14 2013 KSZ030-031-043>046-061>066-074>081-084>090-151015- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 510 AM CDT WED AUG 14 2013 /410 AM MDT WED AUG 14 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ACROSS FAR WESTERN KANSAS...GENERALLY WEST OF HIGHWAY 83. BY EARLY TO MID- EVENING...MORE ORGANIZED THUNDERSTORM ACTIVITY IS FORECAST. THE GREATEST SEVERE WEATHER THREATS WILL BE LARGE HAIL UP TO HALF- DOLLAR SIZE AND DAMAGING WIND GUSTS TO 65 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE NORTHWEST FLOW PATTERN WILL FAVOR STRONG TO SEVERE THUNDERSTORMS ACROSS WESTERN KANSAS AGAIN LATE THURSDAY AND THURSDAY NIGHT...WITH LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINFALL LIKELY WITH THE STRONGEST STORMS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS MAY BE NEEDED AFTER 4 PM CDT THIS AFTERNOON AND EVENING MAINLY ALONG AND WEST OF HIGHWAY 83. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC UMSCHEID
In the hours before
Special weather statement, Aug 14, 2:07 PM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
207 PM CDT WED AUG 14 2013
KSZ074-141945-
STANTON-
207 PM CDT WED AUG 14 2013
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN STANTON COUNTY...
AT 202 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF MANTER...MOVING SOUTHEAST AT
10 MPH.
PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM.
LAT...LON 3770 10205 3770 10204 3756 10177 3742 10195
3751 10205 3758 10205
TIME...MOT...LOC 1906Z 316DEG 9KT 3761 10201
18Local storm report, Aug 14, 2:49 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
249 PM CDT WED AUG 14 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0246 PM HAIL 4 WSW MANTER 37.50N 101.95W
08/14/2013 E1.75 INCH STANTON KS LAW ENFORCEMENT
THE HAIL WAS OBSERVED ALONG HIGHWAY 160.
&&
MRUSSELLLocal storm report, Aug 14, 3:12 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
312 PM CDT WED AUG 14 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND GST 6 SSE THE SAUNDERS ELEV 37.39N 102.00W
08/14/2013 E60 MPH STANTON KS PUBLIC
&&
JRJThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 2:07 PM CDT | Special Weather Statement | DDC | Stanton | 38 min |
| Aug 14, 2:14 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 46 min |
| Aug 14, 2:51 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 54 min |
| Aug 14, 2:55 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 35 min |
| Aug 14, 5:41 PM CDT | Special Weather Statement | DDC | Hamilton | 64 min |
| Aug 14, 6:34 PM CDT | Flash Flood Warning | DDC | Hamilton, Stanton | 6 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.